Alert archive / Oklahoma / Wind Advisories in 2008

Wind Advisory 26, NWS Norman, OK

May 12, 200816 counties in Oklahoma

NWS Norman, OK issued this wind advisory at May 12, 2008, 4:15 AM CDT for 16 counties in Oklahoma. It took effect at May 12, 2008, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 12, 2008, 4:15 AM CDT (09:15 UTC)
In effect from
May 12, 2008, 11:00 AM CDT
Expired
May 12, 2008, 7:00 PM CDT
In force
8 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 145 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 120915
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
415 AM CDT MON MAY 12 2008

OKZ004>006-009>011-014>017-021-022-033>036-121715-
/O.NEW.KOUN.WI.Y.0026.080512T1600Z-080513T0000Z/
HARPER-WOODS-ALFALFA-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-
CUSTER-BLAINE-BECKHAM-WASHITA-HARMON-GREER-KIOWA-JACKSON-
INCLUDING THE CITIES OF...BUFFALO...ALVA...CHEROKEE...ARNETT...
WOODWARD...FAIRVIEW...CHEYENNE...TALOGA...WEATHERFORD...CLINTON...
WATONGA...ELK CITY...SAYRE...CORDELL...HOLLIS...MANGUM...HOBART...
ALTUS
415 AM CDT MON MAY 12 2008

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

STRONG SOUTH WIND WILL DEVELOP THIS MORNING AND CONTINUE THROUGH
THE DAY. SUSTAINED WIND 30 TO 35 MPH IS EXPECTED. GUSTS WILL
SOMETIMES EXCEED 40 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS74 KOUN 121610 AAA
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1110 AM CDT MON MAY 12 2008

OKZ004>006-009>011-014>017-021-022-033>036-130000-
/O.CON.KOUN.WI.Y.0026.000000T0000Z-080513T0000Z/
HARPER-WOODS-ALFALFA-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-
CUSTER-BLAINE-BECKHAM-WASHITA-HARMON-GREER-KIOWA-JACKSON-
INCLUDING THE CITIES OF...BUFFALO...ALVA...CHEROKEE...ARNETT...
WOODWARD...FAIRVIEW...CHEYENNE...TALOGA...WEATHERFORD...CLINTON...
WATONGA...ELK CITY...SAYRE...CORDELL...HOLLIS...MANGUM...HOBART...
ALTUS
1110 AM CDT MON MAY 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A SUSTAINED SOUTHERLY WIND OF 25 TO 35 MPH WILL OCCUR THIS
AFTERNOON AND EARLY THIS EVENING ACROSS THE WESTERN PORTIONS OF
OKLAHOMA. OCCASIONAL GUSTS OF 40 TO 45 MPH ARE ALSO POSSIBLE...
ESPECIALLY OVER HIGHER ELEVATIONS.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at May 11, 9:03 PM CDT, 7 hours 12 minutes earlier.

Area forecast discussion, May 11, 9:03 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
903 PM CDT SUN MAY 11 2008

A LACK OF SIGNIFICANT CLOUDS TONIGHT COUPLED WITH THE LATEST
REGIONAL RAOBS INDICATE A MOSTLY DRY AND STABLE ENVIRONMENT. THE
CENTER OF AN ASSOCIATED SURFACE HIGH HAS PROGRESSED FROM WESTERN
OKLAHOMA TO EASTERN OKLAHOMA SINCE THE AFTERNOON...WITH LOWER LEVEL
SOUTHERLY FLOW RETURNING TO NEARLY THE ENTIRE AREA BY EARLY MONDAY.
LOW TEMPERATURES TONIGHT MAY REACH THEIR MINIMUM EARLIER THAN USUAL
AND POSSIBLY RISE LATE AS THE SHALLOW NOCTURNAL INVERSION IS ERODED.

THE LARGEST ISSUE FOR MONDAY IS THE WIND WITH 18Z MODEL GUIDANCE
SUPPORTING NEAR WIND ADVISORY CONDITIONS FORMING ACROSS
NORTHWESTERN OKLAHOMA BY THE AFTERNOON. IN ACCORDANCE WITH THE
WIND...THE WILDFIRE POTENTIAL WILL ALSO INCREASE. HOWEVER...MOST
VEGETATION HAS TRANSITIONED OUT OF THE DORMANT PHASE. SO LESS FUELS
SHOULD BE AVAILABLE FOR BURNING.

TUESDAY REMAINS THE NEXT MOST LIKELY DAY FOR SEVERE STORMS AS A COLD
FRONT MERGES WITH AN EASTWARD ADVANCING DRYLINE. THE EXTENDED PERIOD
OF SOUTHERLY FLOW IN ADVANCE OF THE DRYLINE SHOULD PROVIDE AMPLE
TIME FOR ABUNDANT MOISTURE AND SUBSEQUENT HIGH CONVECTIVE
INSTABILITY TO RETURN TO THE AREA BEFORE ITS PASSAGE.

JAMES

-------------------------
258 PM CDT SUN MAY 11 2008

.DISCUSSION...
COOL AND TRANQUIL WEATHER TONIGHT WILL BE FOLLOWED BY RECOVERY FOR
NEXT UPPER-LEVEL STORM SYSTEM. ALTHOUGH INITIAL MOISTURE RETURN
WILL BE MEAGER...ADEQUATE RETURN EXPECTED BY LATE TUESDAY TO SUPPORT
SEVERE WEATHER. COLD FRONT AND DRY LINE PROGD TO PROGRESS THROUGH
REGION ON TUESDAY AS STRONG/HIGH-AMPLITUDE WAVE PROGRESSES ACROSS
CENTRAL/NORTHERN PLAINS. A PIECE OF THIS ENERGY ALSO FORECAST TO
CUTOFF AND SLOW DOWN OVER NEW MEXICO...WHICH WILL IMPACT HOW FAR
SOUTH THIS FRONT WILL MAKE IT. CURRENT MODEL TRENDS ARE PUSHING
THIS FRONT WELL SOUTH OF OUR FORECAST AREA TUESDAY NIGHT AND
WEDNESDAY...WHICH WOULD KEEP POST-FRONTAL HEAVY RAIN EVENT WELL SOUTH
OF THE RED RIVER. THIS WILL BE MONITORED CLOSELY. AS FAR AS THE
POTENTIAL FOR SEVERE WEATHER ON TUESDAY /MAINLY AFTERNOON AND
EVENING/ SUBSTANTIAL CAP PROGD TO BE IN PLACE...WHICH WILL LIKELY
LIMIT COVERAGE OF STORMS...OR SUPPRESS THEM ALTOGETHER.

UPPER TROUGH FORECAST TO RE-LOAD THURSDAY...WHICH WOULD KEEP OUN
FORECAST AREA IN A RELATIVELY COOL AND RAINY PATTERN. DRY FORECAST
FRIDAY INTO NEXT WEEKEND STILL APPEARS WARRANTED WITH BELOW
AVERAGE TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  47  77  65  79 /   0   0  20  20
HOBART OK         47  83  62  81 /   0   0  10  10
WICHITA FALLS TX  49  84  65  85 /   0   0  10  20
GAGE OK           45  87  54  73 /   0   0  10  10
PONCA CITY OK     45  78  61  72 /   0   0  20  20
DURANT OK         46  79  66  81 /   0   0  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, May 11, 9:28 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT SUN MAY 11 2008

OKZ004>048-050>052-TXZ083>090-121300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
928 PM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
DRY AND STABLE AIR WILL PREVENT THUNDERSTORMS THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS TUESDAY AFTERNOON AND
EVENING EAST OF A LINE FROM ENID...TO HOBART...AND ARCHER CITY
TEXAS. BY MIDDAY TUESDAY...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT AND DRYLINE THAT WILL BE NEAR WESTERN
EDGES OF THE SLIGHT RISK AREA. ONCE STORMS DEVELOP...MODERATE TO
HIGH AMOUNTS OF INSTABILITY AND VERTICAL SHEAR WILL ALLOW SOME OF
THESE STORMS TO BECOME SEVERE. SUPERCELL THUNDERSTORMS ARE
POSSIBLE...WHICH MAY BE ACCOMPANIED BY GOLFBALL SIZE HAIL OR
LARGER...AND 65 MPH WINDS.

A RISK FOR SEVERE STORMS AND POSSIBLY HEAVY RAIN WILL CONTINUE
INTO WEDNESDAY AND THURSDAY...ESPECIALLY EAST OF INTERSTATE 44...AS
THE COLD FRONT STALLS ACROSS TEXAS.

OTHER HAZARDOUS WEATHER...
WIND SPEEDS MAY REACH WIND ADVISORY CRITERIA MONDAY ACROSS NORTHERN
OKLAHOMA...WITH SOUTH WINDS OF 20 TO 30 MPH WITH SOME GUSTS IN
EXCESS OF 40 MPH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

JAMES

Nearby

Wind Advisories in Oklahoma, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.